Kentucky, 2023Flash Flooding and Hail in Kentucky, July 24, 2023
July 24, 2023 · NWS PAH · 10 events in 6 counties and zones
Clusters of intense thunderstorm cells rapidly formed in a strongly unstable air mass during the heat of the afternoon. The most intense cells merged into a small severe thunderstorm complex around the northern end of the Land Between The Lakes area (Kentucky Lake and Lake Barkley).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of intense thunderstorm cells rapidly formed in a strongly unstable air mass during the heat of the afternoon. The most intense cells merged into a small severe thunderstorm complex around the northern end of the Land Between The Lakes area (Kentucky Lake and Lake Barkley). This complex was associated with sporadic large hail and damaging winds from southern Livingston County eastward across Lyon and Caldwell Counties. The storms occurred ahead of a slow-moving weak cold front that extended from central Indiana to the Ozarks of southwest Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 24, 1:25 PM CST, 10 minutes earlier.
Area forecast discussion, Jul 24, 1:25 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
225 PM CDT Mon Jul 24 2023
.SHORT TERM...(Tonight through Wednesday night)
Issued at 146 PM CDT Mon Jul 24 2023
Weak upper level shortwave visible in water vapor seems to be
inducing some weak large scale ascent producing convergence from
about Poplar Bluff to Evansville, with a cu field stretching from
current severe storms in SEMO into a pretty obvious low level vort
over west central Indiana. Mid to low 70s dewpoints and 90 degree
surface temps give us about 2500 J/kg of MLCAPE with 1100 DCAPE
and 25 degree theta-e differences. This is allowing for severe
wind gusts, with CGI gusting to 53kts about an hour ago. 0-6km
shear is weak but may just be sufficient to allow for some storm
organization and upscale growth as this complex moves southeast.
Also expecting additional convective initiation up the cu line
into EVV by later this afternoon. Surface moisture/instability is
not quite as strong there so the severe risk may be muted a bit.
Guidance likes the idea of another MCS developing overnight along
the moisture gradient produced by this mornings activity and
raised pops through the overnight and late morning. By mid-
afternoon upper level ridging is progged to have moved more
overhead which will work drier 850-700mb air into the area which
is expected to mix down and cut our available convective
instability, leading to a dry and warm afternoon. Warm and dry
conditions are forecast for Wednesday as ridging becomes more
established overhead.
.LONG TERM...(Thursday through Monday)
Issued at 146 PM CDT Mon Jul 24 2023
For the longer term period tamped winds and max temps down a
little bit. Southwest flow should eventually start to bring in
more low level moisture and added some slight chance pops Saturday
and Sunday when there is some suggestion of a bit of a east to
west boundary setting up over the area. Think based on what I'm
seeing that "more precip" will win out over "higher temperatures"
and kept the heat index values below advisory criteria despite the
500mb temps starting to nose up into range for that.
&&
.AVIATION...
Issued at 1219 PM CDT Mon Jul 24 2023
Convection over SEMO will continue to the south at its current
rate but additional development is possible further east in the
afternoon heat, particularly for CGI/PAH. Smaller risk for
afternoon storms elsewhere but too low for TAF mention. Current
position of pooled moisture makes fog more likely tonight at sites
like MVN/OWB/EVV and vicinity but will need to watch all sites for
potential.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...JGG/JB
LONG TERM...JGG
AVIATION...JGG
Hazardous weather outlook, Jul 24, 2:54 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
354 AM CDT Mon Jul 24 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-250900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
354 AM CDT Mon Jul 24 2023 /454 AM EDT Mon Jul 24 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There's a chance for scattered to isolated thunderstorms this
afternoon into this evening. A few could be strong to severe with
the main threat being damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few afternoon storms are possible again Tuesday afternoon.
Heat and humidity is expected to produce afternoon heat index values
of around 100 to 105 degrees Tuesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 24, 12:28 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
128 PM CDT Mon Jul 24 2023
MOZ087-111-241915-
Cape Girardeau MO-Scott MO-
128 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northwestern Scott
and southeastern Cape Girardeau Counties through 215 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chaffee, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oran and Cape Girardeau Airport around 140 PM CDT.
Scott City and Kelso around 145 PM CDT.
Other locations in the path of this storm include Morley and Benton.
This includes Interstate 55 between Mile Markers 81 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3714 8976 3714 8972 3715 8972 3716 8970
3718 8970 3720 8968 3720 8965 3722 8965
3727 8962 3728 8952 3725 8949 3725 8946
3720 8946 3711 8951 3703 8959
TIME...MOT...LOC 1828Z 293DEG 15KT 3716 8967
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Jul 24, 12:32 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
132 PM CDT Mon Jul 24 2023
MOZ087-111-241845-
Cape Girardeau MO-Scott MO-
132 PM CDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of northwestern Scott
and south central Cape Girardeau Counties through 145 PM CDT...
At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cape Girardeau Airport to near Delta.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cape Girardeau Airport around 135 PM CDT.
Scott City and Kelso around 145 PM CDT.
This includes Interstate 55 between Mile Markers 88 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3721 8948 3713 8964 3723 8976 3728 8959
TIME...MOT...LOC 1832Z 284DEG 18KT 3724 8961 3721 8970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Jul 24, 12:56 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
156 PM CDT Mon Jul 24 2023
MOZ110>112-114-241930-
Stoddard MO-New Madrid MO-Scott MO-Mississippi MO-
156 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of west central
Mississippi, southwestern Scott, northeastern New Madrid and east
central Stoddard Counties through 230 PM CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morehouse, or near Sikeston, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Morehouse around 200 PM CDT.
Sikeston around 205 PM CDT.
Miner around 210 PM CDT.
Other locations in the path of this storm include Bertrand and
Matthews.
This includes the following highways...
Interstate 57 in Missouri between Mile Markers 1 and 8.
Interstate 55 between Mile Markers 55 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 8980 3703 8969 3688 8932 3670 8954
TIME...MOT...LOC 1856Z 305DEG 24KT 3691 8968
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Jul 24, 1:00 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
200 PM CDT Mon Jul 24 2023
KYZ003-004-MOZ112-241930-
Carlisle KY-Ballard KY-Mississippi MO-
200 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northwestern
Carlisle, southwestern Ballard and northeastern Mississippi Counties
through 230 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wickliffe, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wickliffe around 205 PM CDT.
Other locations in the path of this storm include Barlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3695 8914 3703 8913 3706 8902 3692 8897
3691 8913
TIME...MOT...LOC 1900Z 255DEG 12KT 3696 8912
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Jul 24, 1:04 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
204 PM CDT Mon Jul 24 2023
MOZ110-114-241945-
Stoddard MO-New Madrid MO-
204 PM CDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of northwestern New
Madrid and southern Stoddard Counties through 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Essex to near Dudley.
Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Essex around 215 PM CDT.
Other locations in the path of these storms include Morehouse,
Bernie, Canalou and Parma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3649 8996 3655 8995 3663 8996 3663 9015
3664 9014 3666 9015 3666 9014 3668 9015
3668 9014 3670 9014 3674 9017 3693 8979
3670 8954
TIME...MOT...LOC 1904Z 327DEG 17KT 3690 8980 3674 9008
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Jul 24, 1:17 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
217 PM CDT Mon Jul 24 2023
ILZ088-092-093-241945-
Alexander IL-Union IL-Pulaski IL-
217 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern Union,
northwestern Pulaski and north central Alexander Counties through 245
PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tamms, or 11 miles south of Jonesboro, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dongola around 225 PM CDT.
This includes Interstate 57 in Illinois between Mile Markers 15 and
23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3724 8930 3735 8929 3737 8904 3735 8904
3722 8905
TIME...MOT...LOC 1916Z 276DEG 22KT 3729 8923
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ATLEvent by event
7 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Ballard
- When
- July 24, 1:35 PM CST
- Where
- Ballard County, 3 mi ENE of Gage
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.997, -88.830
One tree and several limbs were down just off Highway 286 near the McCracken County border.
Flash Flood, Ballard
- When
- July 24, 1:50 PM CST to 2:50 PM CST
- Where
- Ballard County, Wickliffe to 1.5 mi N of Blandville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.970, -89.080
Water was over some roads in Wickliffe. A personal weather station in Blandville reported 1.95 inches in just over one hour, with the majority occurring within 30 minutes.
Thunderstorm Wind, McCracken
- When
- July 24, 2:05 PM CST
- Where
- McCracken County, Paducah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 37.080, -88.630
An off-duty National Weather Service meteorologist reported tree limbs were down in a residential neighborhood.
Thunderstorm Wind, Graves
- When
- July 24, 2:10 PM CST
- Where
- Graves County, 2 mi SW of Symsonia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.900, -88.546
Power lines and trees were down in the Symsonia area.
Hail, Livingston
- When
- July 24, 2:18 PM CST to 2:27 PM CST
- Where
- Livingston County, Ledbetter to Smithland
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.050, -88.480
A trained spotter reported 1.5-inch hail at Ledbetter. The public reported golf ball size hail at Smithland.
Thunderstorm Wind, Livingston
- When
- July 24, 2:18 PM CST
- Where
- Livingston County, 1 mi W of Ledbetter
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -88.498
A trained spotter reported a gust to 60 mph.
Thunderstorm Wind, Caldwell
- When
- July 24, 2:20 PM CST
- Where
- Caldwell County, Fredonia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.200, -88.070
Thunderstorm Wind, Lyon
- When
- July 24, 2:40 PM CST
- Where
- Lyon County, 1.77 mi NE of Eureka
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.040, -88.200
A tree was down over Highway 62 near Barkley Dam.
Thunderstorm Wind, Caldwell
- When
- July 24, 2:55 PM CST to 3:10 PM CST
- Where
- Caldwell County, Princeton to 4 mi SSW of Princeton
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 37.120, -87.870
A wind gust to 58 mph was recorded at the Kentucky mesonet site near Princeton. There were multiple reports of trees down in Princeton. Trees were down over Highway 903 four miles south-southwest of Princeton.
Flash Flood, Caldwell
- When
- July 24, 2:55 PM CST to 3:50 PM CST
- Where
- Caldwell County, 2 mi SW of Princeton to 2 mi NW of Princeton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.099, -87.896
Numerous streets were flooded throughout Princeton. Radar estimates indicated around two inches fell in 45 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 24, 20231 death · 2 injured · $186,000 · 87 kt wind · 23 events
- Tornado and Damaging Wind in Missouri, July 24, 20232 injured · $400,000 · EF2 · 2 events
- Rip Current in Florida, July 24, 20231 death · 1 event
- Wildfire in Washington, July 24 to 28, 2023$358,000 · 1 event
- Damaging Winds in Wyoming, July 24, 2023$250,000 · 54 kt wind · 2 events
- Flooding and Hail in Ohio, July 24, 2023$43,000 · 1.75 in hail · 29 events
- Damaging Wind in Arizona, July 24, 2023$125,000 · 61 kt wind · 1 event
- Flood and Hail in Pennsylvania, July 24 to 25, 2023$63,000 · 1 in hail · 7 events
- Flash Flood in New York, July 24, 2023$75,000 · 1 event
- Hail and Damaging Winds in Indiana, July 24, 2023$52,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in New York, July 24, 2023$45,000 · 1.25 in hail · 6 events
- Damaging Winds in Pennsylvania, July 24, 2023$30,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107303, 1108789, 1107292, 1107300, 1107252, 1107263, 1107291, 1107266, 1107282, 1108793.